January 25, 1980

Reversible Low-Dose Bleomycin Lung Disease

Author Affiliations

New England Deaconess Hospital Boston

JAMA. 1980;243(4):331. doi:10.1001/jama.1980.03300300013008

To the Editor.—  There is continued controversy and concern about the occurrence of pulmonary toxic reaction induced by low-dose bleomycin sulfate, as well as the reversibility of this lesion.Brown et al (239:2012, 1978) presented a case of symptomatic, radiological, and biopsy-proved interstitial pneumonitis in a patient who received 15 mg of bleomycin sulfate per week. Mitomycin, at a dose and schedule not mentioned, was also administered. Medication withdrawal and steroid therapy reversed the disease.Subsequently, Orwoll et al1 described three patients with probable mitomycin-induced pneumonitis. These patients showed complete resolution of symptoms with steroid therapy.Other reports of low-dose bleomycin toxic reaction were in patients with previous toxic reaction to drug therapy2 or remote radiation therapy (235:1253, 1976). Reversible bleomycin lung with distinctly different pathological signs has also been described.3Although low-dose bleomycin lung toxic reaction undoubtedly does occur,4 the case report by Brown et al